Patients' concerns over steroids are based on misconceptions
Two recent hearings before the Hong Kong Medical Council have put the spotlight on steroids.
Unfortunately, there are a lot of misconceptions about this group of chemical substances, and it has led to needless fear in some patients who are prescribed or administered steroids by their doctors, even when minimal dosages are properly used and with minimal or negligible side-effects.
Two questions have to be asked - what does the term steroids mean and are all steroids 'poisonous'?
By definition, 'steroids' refers to a class of chemical substances structurally related to one another.
Moreover, there are different types of steroids naturally found in our body, including cholesterol and various steroid hormones.
Only when we are referred to the specific subtype of steroid can we get to know what it specifically does to our bodies, whether it is naturally occurring or artificially synthesised for medical treatments.
As long as optimal doses of steroids are properly administered by doctors or taken by patients according to proper medical instructions, there should be minimal complications. Steroids are not equivalent to poisons.
Unfortunately, the event that triggered a 'steroid scare' was its use to treat patients with severe acute respiratory syndrome in 2003.
These were special circumstances when very high doses had to be used for a period of time, to save patients' lives.
Complications were related to the high dosage rather than use of any steroid per se.
Taking high doses of Panadol can also lead to serious complications but people are not scared of using the drug.
It is not necessary for doctors to tell patients the exhaustive list of side-effects of taking a tablet of antihistamine for our rhinitis or eczema. So doctors should not be penalised for properly prescribing or administering optimal or even minimal therapeutic dosages of steroids to patients only because they have not exhaustively listed all the side-effects.
Our misconceptions regarding steroids need to be disabused.
Dr Agnes Yeung, Causeway Bay